Arcs in the Hilbert cube ( S n ) whose complements have different fundamental groups

R. J. Daverman; S. Singh

Compositio Mathematica (1983)

  • Volume: 48, Issue: 2, page 209-222
  • ISSN: 0010-437X

How to cite


Daverman, R. J., and Singh, S.. "Arcs in the Hilbert cube $(S^n)$ whose complements have different fundamental groups." Compositio Mathematica 48.2 (1983): 209-222. <>.

author = {Daverman, R. J., Singh, S.},
journal = {Compositio Mathematica},
keywords = {arcs in the Hilbert cube whose complements have different fundamental groups; double suspension; cell-like mapping; compact absolute retract; crumpled cube; arcs in the n-sphere},
language = {eng},
number = {2},
pages = {209-222},
publisher = {Martinus Nijhoff Publishers},
title = {Arcs in the Hilbert cube $(S^n)$ whose complements have different fundamental groups},
url = {},
volume = {48},
year = {1983},

AU - Daverman, R. J.
AU - Singh, S.
TI - Arcs in the Hilbert cube $(S^n)$ whose complements have different fundamental groups
JO - Compositio Mathematica
PY - 1983
PB - Martinus Nijhoff Publishers
VL - 48
IS - 2
SP - 209
EP - 222
LA - eng
KW - arcs in the Hilbert cube whose complements have different fundamental groups; double suspension; cell-like mapping; compact absolute retract; crumpled cube; arcs in the n-sphere
UR -
ER -


  1. [AC] J.J. Andrews and M.L. Curtis: n-Space Modulo an Arc, Ann. of Math.75 (1962), 1-7. Zbl0105.17403MR139153
  2. [AR] A.V. Arhangel'skii: Structure and classification of topological spaces and cardinal invariants, Russian Math. Surveys33 (1978), 33-96. Zbl0428.54002MR526012
  3. [AP] S. Armentrout and T.M. Price: Homotopy Properties of Decomposition Spaces, Trans. Amer. Math. Soc.143 (1969), 499-507. Zbl0195.25504MR273574
  4. [AF] E. Artin and R.H. Fox: Some Wild Cells and Spheres in Three-Dimensional Space, Ann. of Math.49 (1948), 979-990. Zbl0033.13602MR27512
  5. [B] K. Borsuk: Theory of Retracts, PWN, Warsaw, 1967. Zbl0153.52905MR216473
  6. [BA] C.D. Bass: Some products of topological spaces which are manifolds, Proc. Amer. Math. Soc.81 (1981), 641-646. Zbl0466.57006MR601746
  7. [BR] M. Brown: Wild Cells and Spheres in Higher Dimensions, Mich. Math. J.14 (1967), 219-224. Zbl0147.23902MR221481
  8. [C1] J.W. Cannon: Shrinking Cell-like Decompositions of Manifolds. Codimension Three, Ann. of Math. 110 (1979), 83-112. Zbl0424.57007MR541330
  9. [C2] J.W. Cannon: The Recognition Problem: What is a Topological n-Manifold?, Bull. Amer. Math. Soc.84 (1978), 832-866. Zbl0418.57005MR494113
  10. [CH] T.A. Chapman: Lectures on Hilbert Cube Manifolds, CBMS Regional Conf. Series in Math., no. 28, Amer. Math. Soc., Providence, R.I., 1976. Zbl0347.57005MR423357
  11. [D1] R.J. Daverman: Infinite Inflations of Crumpled Cubes, Topology and Its Appl. 12 (1981), 35-43. Zbl0447.57009MR600461
  12. [D2] R.J. Daverman: Sewings of Closed n-cell Complements, Trans. Amer. Math. Soc., to appear. 
  13. [D3] R.J. Daverman: Embeddings of (n - 1)-spheres in Euclidean n-Space, Bull. Amer. Math. Soc.84 (1978), 377-405. Zbl0391.57014MR645404
  14. [DE] R.J. Daverman and W.T. Eaton: Each Disk in En Can be Squeezed to An Arc, preprint. 
  15. [E] R.D. Edwards: The topology of manifolds and cell-like maps, in Proceedings of the International Congress of Mathematicians, Helsinki, 1978 (O. Lehto, editor), Adacemia Scientarium Fennica, Helsinki, 1980, 111-127. Zbl0428.57004MR562601
  16. [DW] R.D. Edwards and J.J. Walsh: Čech Homology Characterizations of Infinite Dimensional Manifolds, Amer. J. Math. 103 (1981), 411-435. Zbl0538.57006MR618319
  17. [G1] L.C. Glaser: Euclidean (q + r)-Space Modulo an r-Plane of Collapsible p-Complexes, Trans. Amer. Math. Soc. 157 (1971), 261-278. Zbl0217.49102MR276943
  18. [G2] L.C. Glaser: Geometric Combinatorial Topology, Vol. II, Van Nostrand and Reinhold Co., London-New York, 1972. Zbl0229.57010
  19. [K] A.G. Kurosh: The Theory of Groups, Vol. II, Chelsea Publishing Co., New York, 1956. Zbl0064.25104MR80089
  20. [L] R.C. Lacher: Cell-Like Mappings and Their Generalizations, Bull. Amer. Math. Soc.83 (1977), 495-552. Zbl0364.54009MR645403
  21. [M] W.S. Massey: Algebraic Topology: An Introduction, Harcourt, Brace and World, New York, 1967. Zbl0153.24901MR211390
  22. [ME] D.V. Meyer: More decompositions of En which are factors of En+1, Fund. Math.67 (1970), 49-65. Zbl0194.55801MR263052
  23. [R] H. Roslaniec: On Decompositions Spaces of En with Small Homeomorphism Group, Bull. Acad. Polon. Sciences24 (1976), 901-904. Zbl0342.54007MR474307
  24. [S1] S. Singh: Generalized Manifolds (ANR's and AR's) and Null Decompositions of Manifolds, Fund. Math., to appear. Zbl0537.57009MR690670
  25. [S2] S. Singh: Decompositions of the Hilbert Cube Manifolds and ANR's, in preparation. 
  26. [T] H. Torúnczyk: On CE Images of the Hilbert Cube and Characterizations of Q-Manifolds, Fund. Math.106 (1980), 31-40. Zbl0346.57004MR585543
  27. [VM] J. Van Mill: A rigid space X for which X x X is homogeneous: an application of infinite dimensional topology, Proc. Amer. Math. Soc.83 (1981), 597-600. Zbl0484.54032MR627701
  28. [W] R.L. Wilder: Monotone mappings of manifolds, Pacific J. Math.7 (1957), 1519-1528. Zbl0086.37302MR92966
  29. [WO] R.Y.T. Wong: A wild cantor set in the Hilbert Cube, Pacific J. Math.24 (1968), 189-193. Zbl0163.45003MR221487

NotesEmbed ?


You must be logged in to post comments.

To embed these notes on your page include the following JavaScript code on your page where you want the notes to appear.

Only the controls for the widget will be shown in your chosen language. Notes will be shown in their authored language.

Tells the widget how many notes to show per page. You can cycle through additional notes using the next and previous controls.


Note: Best practice suggests putting the JavaScript code just before the closing </body> tag.